Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 10, NWS Gaylord, MI

May 17, 2001Chippewa County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 17, 2001, 6:34 PM EDT for Chippewa County, Michigan. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 17, 2001, 6:34 PM EDT (22:34 UTC)
Expired
May 17, 2001, 7:00 PM EDT
In force
26 min
Issued by
NWS Gaylord, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Chippewa County, MI

What was reported inside it

TimeReportWhereRemark
May 17, 6:40 PM EDTHail 0.88Deer Park, MINickel sized hail.
May 17, 6:50 PM EDTHail 0.75Paradise, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 10.6 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2001-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2001-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1673 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 172235
SVRAPN
MIC033-172300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
634 PM EDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN

* UNTIL 700 PM EDT

* AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 17 MILES WEST OF PARADISE...MOVING EAST AT   
  50 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  LOWER TAHQUAMENON FALLS STATE PARK AROUND 640 PM EDT
  PARADISE AROUND 645 PM EDT
  WHITEFISH POINT AROUND 650 PM EDT

AT 615 PM EDT THIS THUNDERSTORM PRODUCED DIME SIZED HAIL IN GRAND
MARAIS IN IN ALGER COUNTY.

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL
OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES WHEN*
ACCOMPANIED BY STRONG WIND GUSTS.

LAT...LON 4678 8548 4660 8546 4662 8455 4685 8458

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:25 PM EDT, 9 minutes earlier.

Area forecast discussion, May 17, 6:25 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
625 PM EDT THU MAY 17 2001

ISOLATED THUNDERSTORMS HAD DEVELOPED AHEAD OF COLD FRONT ACROSS
EASTERN WI...AND THESE ARE NOW MOVING EAST ACROSS LAKE MICHIGAN.
THUS...UPDATED NORTHERN LOWER MICHIGAN ZONES TO INCLUDE ISOLATED
THUNDERSTORMS THIS EVENING.

ALSO...UPSTREAM SURFACE OBS/SATELLITE TRENDS SHOWING GUSTY
WINDS/CLEARING/RISING TEMPS IN WAKE OF COLD FRONT SUGGEST THAT
SUBSIDENCE IS PUSHING HIGHER MOMENTUM AIR TO THE SURFACE. PER LATEST
TRENDS...THESE STRONGER WINDS SHOULD IMPACT N/W COUNTIES THIS
EVENING...SO BUMPED UP WINDS ACCORDINGLY ACROSS THE N/W...WITH
STRONGEST WINDS ACROSS THE EASTERN UP FOR A PERIOD THIS EVENING.

.APX...NONE.

ROWLEY

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.